Tornadoes · United States · Iowa · 2019

Unrated tornado, Woodbine Muni Arpt, Iowa, September 24, 2019

This Unrated tornado ran 0.1 miles across Harrison County on September 24, 2019, touching down at 5:57 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 24, 2019
Touchdown
5:57 PM CDT (22:57 UTC)
Lifted
6:00 PM CDT (23:00 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Harrison County
Touchdown point
41.796, -95.686
Lift-off point
41.797, -95.686
Record number
1909241657-01

The damage survey

1 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.

  • Two brief touchdowns in a field. No damage indicated.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved through the area triggered severe thunderstorms during the afternoon and evening hours. Large hail, damaging winds, funnel clouds and a brief tornado touchdown occurred.

Two brief tornado touchdowns were reported in an open field 4.5 miles north of Woodbine.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Sep 24, 3:10 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 24, 3:10 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 301 PM CDT Tue Sep 24 2019

An upper trough continued to dig into the Northern Plains today,
pulling northwesterly flow over the forecast area.  At the surface,
a cold front will drift southeast through southeast Minnesota,
western Iowa, eastern Nebraska, and across central Kansas.
southerly low level flow will pull moisture and warmer
temperatures into the the region ahead of the front. Dewpoints
have already risen to the upper 60s and lower 70s this afternoon.
Temperatures have climbed into the the low to mid 80s. Storms are
expected to fire late this afternoon and early evening, in the
warm sector just ahead of the boundary. 0-6 km bulk shear will
increase to 30-40 kts across the area, leading to the potential
for supercells initially. A special 19Z sounding this afternoon
depicted surface based CAPE up to 3800 J/kg this afternoon, as
mid-level lapse rates increased to nearly 7 C/km. Large hail will
be the primary threat initially. In addition, strong winds and a
tornado or two may also be possible, given strong SRH and
impressive hodograph curvature. Storms are expected to eventually
congeal into a line as they continue to trek southeast through the
region this evening. Expect precipitation chances to exit the far
southeast corner of the CWA by around midnight tonight.

Dry weather will return for Wednesday through most of Thursday as
higher pressure builds into the region. There is a small chance for
a few showers and storms as the low level jet increases late
Thursday night. Otherwise, high temperatures will rise into the
70s Wednesday and Thursday. Overnight, lows will dip into the 50s
tonight, and fall into the upper 40s and low 50s early Thursday
morning.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CDT Tue Sep 24 2019

On and off precipitation chances will continue through the extended
period.  The first chance will primarily be across southeast
Nebraska/southwest Iowa Friday, along a weak surface boundary draped
over the region. Southwesterly flow will dominate aloft as we head
into the weekend.  The next best chances for showers and storms will
be Saturday night-Sunday, and again Monday-Tuesday. High
temperatures will be in the upper 60s and 70s Friday and Saturday,
before rising into the low 80s Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Sep 24 2019

VFR conditions are expected for the most part through the TAF
period. The exception will be KOMA and KLNK between 24/23Z and
25/02Z as a line of convection is forecast to move across the TAF
sites. This could bring variable conditions with a few severe
storms possible. These storms will be initiating along a southward
moving cold front. Winds behind the cold front will turn to the
northwest but should remain under 10kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Sep 24 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible from 4pm through 11pm
across much of the area. The strongest storms may contain large
hail, damaging winds and a few tornadoes, especially along and
north of Interstate 80 across western Iowa. Widespread rainfall
amounts on the order of a quarter to a half inch are possible with
locally higher amounts possible in the stronger storms.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Missouri River levels should be falling slowly at all locations
the next few days. Water levels around Decatur and Omaha could
drop to near or below flood stage by Friday or Saturday. Other
sites should remain above flood stage at least into next week.

Additional thunderstorms will be possible from late Thursday
night through the weekend. Later outlooks will address the
potential for severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may likely be needed after 4pm.

In the hours before

Special weather statement, Sep 24, 3:50 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
350 PM CDT Tue Sep 24 2019

NEZ015-033-034-242115-
Thurston NE-Burt NE-Cuming NE-
350 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURT...NORTHEASTERN
CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bancroft, or 32 miles south of Sioux City, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bancroft, Decatur, Macy and Rosalie.

LAT...LON 4213 9629 4210 9627 4208 9628 4204 9627
      4204 9624 4203 9622 4201 9625 4199 9623
      4201 9620 4196 9617 4200 9660 4208 9660
TIME...MOT...LOC 2050Z 271DEG 27KT 4204 9657

Dergan
Local storm report, Sep 24, 5:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             TEKAMAH                 41.78N 96.22W
09/24/2019  E1.75 INCH       BURT               NE   LAW ENFORCEMENT

&&

PF
Local storm report, Sep 24, 5:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 N TEKAMAH             41.81N 96.23W
09/24/2019  U1.75 INCH       BURT               NE   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF
Local storm report, Sep 24, 5:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NW LITTLE SIOUX       41.82N 96.03W
09/24/2019  M1.75 INCH       HARRISON           IA   CO-OP OBSERVER

&&
Local storm report, Sep 24, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          5 SE PISGAH             41.79N 95.85W
09/24/2019                   HARRISON           IA   STORM CHASER

            TWO BRIEF TOUCHDOWNS.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.0 hours before the tornado, 78 km from the path. September 24, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 498 joules per kilogram, CIN -185, lifted condensation level 1159 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 241 square meters per square second, 0 to 6 km bulk shear 31 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-185 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.0 hours after it, 78 km from the path. September 25, 2019.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2127 joules per kilogram, CIN -17, lifted condensation level 1002 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
3803 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.0
Supercell composite
16.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Denison (DNS), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 78 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of September 24, 2019

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 244:30 PM MDTUnratedHudspeth, TX0.210
September 245:31 PM CDTUnratedIda, IA0.010
September 245:42 PM CDTUnratedIda, IA0.710
September 246:45 PM CDTEF3Dunn, WI7.07253$3.3 million
September 247:23 PM CDTEF0Barber, KS0.850
September 247:58 PM CDTEF0Wabasha, MN1.135$250,000
September 249:26 PM CDTEF1Clark, WI4.760$255,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.